Michigan, 2015High Wind and Strong Wind in Michigan, December 24, 2015
December 24, 2015 · NWS MQT · 10 events in 10 counties and zones
Strong winds associated with a deepening low pressure system lifting from the Central Plains into the Upper Great Lakes knocked down trees and power lines causing power outages which impacted nearly 6000 UPPCO customers across Upper Michigan on the morning of the 24th.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $61,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds associated with a deepening low pressure system lifting from the Central Plains into the Upper Great Lakes knocked down trees and power lines causing power outages which impacted nearly 6000 UPPCO customers across Upper Michigan on the morning of the 24th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Dec 23, 7:13 PM EST, 6 hours 47 minutes earlier.
Area forecast discussion, Dec 23, 7:13 PM EST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
713 PM EST WED DEC 23 2015
.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 440 PM EST WED DEC 23 2015
WV IMAGERY AND RAP ANALYSIS INDICATED A BROAD TROUGH OVER THE WRN
CONUS AND A RIDGE FROM THE WRN ATLANTIC INTO NEW ENGLAND RESULTING
IN SSW FLOW FROM THE SRN PLAINS INTO THE WRN GREAT LAKES. A VIGOROUS
SHORTWAVE TROUGH OVER CNTRL IA WAS LIFTING QUICKLY TO THE NORTHEAST.
AT THE SFC...A 983 MB LOW WAS LOCATED OVER ERN IA WITH A WARM FRONT
TO THE EAST THROUGH SRN LAKE MI. AN AREA OF RAIN OVER UPPER MI AND
NE WI SUPPORTED BY 295K-300K ISENTROPIC LIFT AHEAD OF THE SHRTWV AND
WARM FRONT WAS LIFTING TO THE NNE. TO THE WEST...SNOW OVER NE MN
INTO NW WI WAS ASSOCIATED WITH A BAND OF 850-700 MB
FGEN/DEFORMATION.
TONIGHT...AFTER THE FIRST BATCH OF PCPN MOVES OUT OF THE CNTRL AND
EAST...THE AREA OF FGEN AND 700-300 MB QVECTOR CONV AHEAD OF THE
SHRTWV WILL BRING MORE PCPN THROUGH UPPER MICHIGAN. AS THE TROUGH
AND COLD FRONT NEAR IWD AND 00Z MOVES TO THE NEAR MQT-IMT BY 06Z AND
ERY AROUND 09Z THE RAIN WILL CHANGE TO SNOW. HOWEVER...THE HEAVIEST
PCPN...AS RAIN...IS EXPECTED BEFORE THE COLD AIR MOVES IN. THE
EXCEPTION WILL BE OVER THE FAR WEST (NEAR IWD) WHERE 1 TO 4 INCHES
WILL BE POSSIBLE AND A WINTER WX WAS ISSUED. OTHERWISE...ANY
ACUMULATIONS WILL AMOUNT TO AN INCH OR LESS.
THE OTHER MAIN CONCERN IS THE POTENTIAL FOR STRONG WINDS OVERNIGHT.
AS THE FRONT LIFTS THROUGH A VERY STRNOG ISALLOBARIC COMPONENT WITH
12 MB/3HR PRES RISE WILL BRING VERY GUSTY WINDS TO ESPECIALLY THE
ERN CWA BTWN 06Z-12 WHERE A WIND ADVY IS IN EFFECT. WRLY WINDS WILL
ALSO BE VERY GUSTY OVER THE KEWEENAW WHERE 925 MB WINDS TO 50 KT ARE
FCST.
THURSDAY...A THE STORNG PRES GRADIENT WILL CONTINUE TO BRING GUSTY
WINDS TO UPPER MICHIGAN DURING THE MORNING. THE ADVY WAS MAINTAINED
TIL 21Z OVER THE KEWEENAW GIVEN THE FAVORABLE EXPOSURE TO THE STRONG
WEST WINDS THROUGH MID AFTERNOON. 850 MB TEMPS TO AROUND -8C WILL
ALSO SUPPORT ADDITIONAL LAKE ENHANCED SNOW INTO THE KEWEENAW AS THE
DEEPER WRAP-AROUND MOISTURE LINGERS.
.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 342 PM EST WED DEC 23 2015
SURFACE LOW WILL CONTINUE TO LIFT PRETTY QUICKLY NORTHEASTWARD INTO
QUEBEC THURSDAY EVENING WITH SURFACE RIDGING BUILDING ACROSS THE
GREAT LAKES FOR CHRISTMAS EVE NIGHT AND THROUGH THE DAY ON
CHRISTMAS. WINDS WILL DIMINISH THURSDAY EVENING WITH A PRETTY
TRANQUIL CHRISTMAS DAY EXPECTED ACROSS THE UP. WITH SOME SUNSHINE
TEMPERATURES WILL CLIMB INTO THE LOWER AND MIDDLE 30S...ABOUT 5 TO
10 DEGREES ABOVE AVERAGE.
ATTENTION WILL THEN TURN TO NORTHERN STREAM UPPER TROUGHING MOVING
EASTWARD ALONG THE CANADIAN BORDER TOWARDS THE UPPER GREAT LAKES
ALONG WITH SHORT WAVE ENERGY LIFTING NORTHEASTWARD FROM THE
DEVELOPING CLOSED LOW OVER THE FOUR CORNERS REGION. MODELS CONTINUE
SHOW A SIGNIFICANT AMOUNT OF UNCERTAINTY STILL WITH THE
PRECIPITATION. GFS AND ECMWF SEEM TO BE MOST CONSISTENT WITH SHOWING
BEST WARM ADVECTION AND FRONTOGENESIS ACROSS THE AREA ON SATURDAY
YIELDING A MARGINAL ADVISORY SNOWFALL FOR THE CENTRAL AND WESTERN UP
WITH SNOW AMOUNTS IN THE 2-4 INCH RANGE WITH LOCALLY HIGHER AMOUNTS
IN THE UPSLOPE AREAS FAVORED BY NORTHEAST WINDS. NAM AND GEM TO A
LESSER EXTENT STILL MORE SHEARED OUT AND KEEP STRONGEST FORCING
SOUTH AND EAST OF THE AREA.
HIGH PRESSURE WITH SEASONABLE TEMPERATURES WILL BUILD BACK ACROSS
THE AREA FOR THE SUNDAY INTO MONDAY TIME PERIOD. 85H TEMPERATURES
WILL BE MARGINAL FOR LIGHT NORTH TO NORTHWEST WIND LAKE EFFECT
SATURDAY NIGHT INTO SUNDAY BUT ANY ACCUMULATIONS WILL BE LIGHT.
MAIN UPPER LOW WILL BEGIN TO EJECT OUT OF THE SOUTHWEST EARLY NEXT
WEEK WITH VARYING SOLUTIONS ON THE TRACK OF THE SURFACE LOW. ECMWF
MOST WOUND UP WITH A TRACK MORE FAVORABLE FOR ACCUMULATING SNOW FOR
MUCH OF THE AREA. GFS IS FARTHER SOUTH AND EAST SUGGESTING ANY
SIGNIFICANT PRECIPITATION STAYS SOUTH AND EAST OF THE AREA. DETAILS
WILL BE RESOLVED OVER THE COMING DAYS WITH A MODEL BLEND THE BEST
COURSE OF ACTION AT THIS TIME.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 711 PM EST WED DEC 23 2015
LIFR TO VLIFR CONDITIONS ARE EXPECTED TO PERSIST INTO THIS EVENING
AS VERY MOIST LOW LEVEL AIR REMAINS OVER THE REGION WITH S-SE FLOW
AND LIGHT PCPN. LLWS IS EXPECTED AT SAW TONIGHT WITH A STRONG SW
LOW LEVEL JET ABOVE THE MAINLY DECOUPLED SFC WINDS. RAIN WILL CHANGE
OVER TO SNOW FROM WEST TO EAST THIS EVENING AND OVERNIGHT. GUSTY
WEST WINDS WILL DEVELOP LATE TONIGHT AT IWD/CMX AND THU MORNING AT
SAW AS THE STRONG LOW LIFTS TO THE NORTH OF THE REGION. &&
.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 440 PM EST WED DEC 23 2015
SIGNIFICANT WIND EVENT WILL OCCUR TONIGHT INTO THURSDAY ACROSS THE
WATERS AND THE WIND WILL INCREASE RAPIDLY LATE TONIGHT. A TIGHT
PRESSURE GRADIENT LATE TONIGHT COMBINED WITH A STRONG PRESSURE RISE
OF 12 MB IN THREE HOURS OVER LAKE MICHIGAN WILL CAUSE STORM FORCE
WINDS ACROSS EASTERN LAKE SUPERIOR AND NORTHERN LAKE MICHIGAN LATE
TONIGHT INTO THURSDAY AND A HIGH END GALE ACROSS THE WEST HALF OF
LAKE SUPERIOR. ONCE THIS EVENT ENDS THURSDAY AFTERNOON...WINDS LOOK
TO STAY BELOW 30 KNOTS THROUGH THE REST OF THE PERIOD.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
WIND ADVISORY FROM 3 AM EST /2 AM CST/ TO 1 PM EST /NOON CST/
THURSDAY FOR MIZ007-012>014-085.
WIND ADVISORY FROM 5 AM TO 4 PM EST THURSDAY FOR MIZ001-003.
WINTER WEATHER ADVISORY UNTIL 4 AM CST THURSDAY FOR MIZ009.
LAKE SUPERIOR...
STORM WARNING FROM 5 AM TO 7 PM EST THURSDAY FOR LSZ265>267.
GALE WARNING FROM 3 AM EST /2 AM CST/ TO 7 PM EST /6 PM CST/
THURSDAY FOR LSZ162-240>245-263-264.
GALE WARNING FROM 5 AM TO 7 PM EST THURSDAY FOR LSZ246>251.
LAKE MICHIGAN...
STORM WARNING FROM 1 AM TO NOON EST THURSDAY FOR LMZ221-248-250.
GALE WARNING FROM NOON TO 5 PM EST THURSDAY FOR LMZ221-248-250.
&&
SHORT TERM...JLB
LONG TERM...MZ
AVIATION...VOSS
MARINE...JLBHazardous weather outlook, Dec 23, 4:15 PM EST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
415 PM EST WED DEC 23 2015
MIZ001>004-010-084-241200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-IRON-
SOUTHERN HOUGHTON-
415 PM EST WED DEC 23 2015 /315 PM CST WED DEC 23 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
RAIN WILL CHANGE TO SNOW THIS EVENING OVER FAR WESTERN UPPER MICHIGAN.
A COUPLE INCHES OF WET SNOW COULD RESULT IN SLOPPY TRAVEL CONDITIONS
LATER TONIGHT.
STRONG WEST WINDS TO 50 MPH ARE EXPECTED LATE TONIGHT OVER THE
KEWEENAW PENINSULA. SEE THE WIND ADVISORY STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WEST WINDS TO 50 MPH ARE EXPECTED OVER THE KEWEENAW PENINSULA
ON THURSDAY. ALONG WITH THE WINDS...LAKE EFFECT SNOW SHOWERS AND
BLOWING SNOW WILL LEAD TO REDUCED VISIBILITY. SEE THE LATEST WIND
ADVISORY STATEMENT FOR DETAILS.
ANOTHER STORM SYSTEM WILL BRING A FEW INCHES OF SNOW TO THE AREA ON
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL..SNOWFALL AND
WIND REPORTS. THE PUBLIC MAY ALSO SUBMIT REPORTS ON OUR WEB PAGE OR
THROUGH OUR FACEBOOK AND TWITTER PAGES.
MIZ005>007-011>014-085-241200-
MARQUETTE-ALGER-LUCE-DICKINSON-MENOMINEE-DELTA-
SOUTHERN SCHOOLCRAFT-NORTHERN SCHOOLCRAFT-
415 PM EST WED DEC 23 2015 /315 PM CST WED DEC 23 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.
.DAY ONE...TONIGHT
RAIN MAY BRIEFLY CHANGE TO SNOW BEFORE ENDING OVERNIGHT TONIGHT. ANY
ACCUMULATIONS WILL BE LIGHT.
STRONG WESTERLY WINDS TO 50 MPH ARE EXPECTED LATE TONIGHT NEAR THE
BAY OF GREEN BAY AND LAKE MICHIGAN. SEE THE LATEST WIND ADVISORY
STATEMENT FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
STRONG WESTERLY WINDS TO 50 MPH ARE EXPECTED ON THURSDAY OVER MUCH
OF EASTERN UPPER MICHIGAN. SEE THE LATEST WIND ADVISORY STATEMENT FOR
DETAILS.
ANOTHER STORM SYSTEM WILL BRING LIGHT TO MODERATE SNOWFALL TO THE
AREA ON SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL...SNOWFALL AND
WIND REPORTS. THE PUBLIC MAY ALSO SUBMIT REPORTS ON OUR WEB PAGE OR
THROUGH OUR FACEBOOK AND TWITTER PAGES.
MIZ009-241200-
GOGEBIC-
315 PM CST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN.
.DAY ONE...TONIGHT
RAIN WILL CHANGE TO SNOW THIS EVENING OVER FAR WESTERN UPPER MICHIGAN.
A FEW INCHES OF WET SNOW WILL RESULT IN SLOPPY TRAVEL CONDITIONS
LATER TONIGHT. SEE THE LATEST WINTER WEATHER ADVISORY FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STORM SYSTEM WILL BRING A FEW INCHES OF SNOW TO THE AREA ON
SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT RAINFALL..SNOWFALL AND
WIND REPORTS. THE PUBLIC MAY ALSO SUBMIT REPORTS ON OUR WEB PAGE OR
THROUGH OUR FACEBOOK AND TWITTER PAGES.
LSZ162-240>251-263>267-241200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
415 PM EST WED DEC 23 2015 /315 PM CST WED DEC 23 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
WEST GALES TO 45 KNOTS ARE EXPECTED LATE TONIGHT OVER THE WEST HALF
OF LAKE SUPERIOR WITH WEST STORM FORCE WINDS TO 50 KNOTS OVER THE
EAST HALF OF LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE AND
NEARSHORE AND OPEN LAKE FORECASTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WEST GALES TO 45 KNOTS ARE EXPECTED OVER THE WEST HALF OF LAKE
SUPERIOR ON THURSDAY WITH WEST STORM FORCE WINDS TO 50 KNOTS OVER THE
EAST HALF OF LAKE SUPERIOR. SEE THE LATEST MARINE WEATHER MESSAGE AND
NEARSHORE AND OPEN LAKE FORECASTS FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-241200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
415 PM EST WED DEC 23 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
WESTERLY STORM FORCE WINDS TO 50 KNOTS ARE EXPECTED LATE TONIGHT.
SEE THE LATEST MARINE WEATHER MESSAGE AND NEARSHORE AND OPEN LAKE
FORECASTS FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
WESTERLY STORM FORCE WINDS TO 50 KNOTS ARE EXPECTED ON THURSDAY
MORNING WITH GALES TO 45 KNOTS ON THURSDAY AFTERNOON. SEE THE LATEST
MARINE WEATHER MESSAGE AND NEARSHORE AND OPEN LAKE FORECASTS FOR
DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
MZ
Strong Wind, Marquette
- When
- December 24, 2:00 AM EST to 4:00 PM EST
- Where
- Marquette forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
Strong west winds gusting near 50 mph knocked down some trees limbs causing a power outage which affected UPPCO customers in the Gwinn area on the morning of the 24th.
High Wind, Delta
- When
- December 24, 2:00 AM EST to 5:00 AM EST
- Where
- Delta forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 45.792, -86.871 (the zone’s center; the record gives no point)
Southwest wind gusts estimated at 60 mph tore through the Escanaba-Gladstone area in the early morning of the 24th. The strong winds knocked down numerous trees and a few road signs along Highways US-2 and 41. The corner of a garage roof was peeled back on the 100 block of Stephenson Avenue.
Strong Wind, Southern Schoolcraft
- When
- December 24, 2:00 AM EST to 5:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The mesonet reporting station near Germfask measured a peak wind gust to 54 mph during the early morning hours of the 24th. The strong southwest winds downed trees and power lines causing sporadic power outages across southern Schoolcraft County.
Strong Wind, Northern Schoolcraft
- When
- December 24, 2:00 AM EST to 5:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
Southwest wind gusts estimated between 50 and 55 mph knocked down some trees and power lines causing sporadic power outages across northern Schoolcraft County on the morning of the 24th.
Strong Wind, Luce
- When
- December 24, 2:00 AM EST to 6:00 AM EST
- Where
- Luce forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
The Newberry AWOS measured a peak wind gust to 53 mph during the period. The strong southwest wind gusts knocked down some trees and power lines causing sporadic power outages across Luce County on the morning of the 24th.
Strong Wind, Baraga
- When
- December 24, 3:00 AM EST to 7:00 AM EST
- Where
- Baraga forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Wind gusts between 50 and 55 mph knocked down some trees causing sporadic power outages across portions of Baraga County on the morning of the 24th.
High Wind, Alger
- When
- December 24, 3:00 AM EST to 5:00 AM EST
- Where
- Alger forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The measured peak wind gust at the Grand Marais GLOS during the period was 58 mph. The strong south to southwest winds knocked down trees and power lines causing power outages across portions of Alger County on the morning of the 24th.
High Wind, Northern Houghton
- When
- December 24, 4:00 AM EST to 12:00 PM EST
- Where
- Northern Houghton forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
The Houghton County Airport ASOS measured peak wind gusts of 60 mph between 5 and 6 am on the 24th. The strong west winds knocked down trees and power lines causing power outages across portions of northern Houghton County on the morning of the 24th.
Strong Wind, Keweenaw
- When
- December 24, 4:00 AM EST to 12:00 PM EST
- Where
- Keweenaw forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
Strong west winds gusting to an estimated 55 mph knocked down some trees causing sporadic power outages across portions of the Keweenaw County on the morning of the 24th.
Strong Wind, Southern Houghton
- When
- December 24, 4:00 AM EST to 12:00 PM EST
- Where
- Southern Houghton forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Mesonet
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Wind gusts estimated between 50 and 55 mph knocked down some trees causing sporadic power outages across portions of Baraga County on the morning of the 24th.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Alabama, December 24 to 31, 20152 deaths · $3.5 million · 50 kt wind · 12 events
- Tornado and Flash Flooding in Georgia, December 24 to 25, 2015$8.7 million · EF0 · 30 events
- Flash Flood in Tennessee, December 24, 20151 death · $15,000 · 1 event
- High Surf in Florida, December 24, 20151 death · 1 event
- Tornadoes and Flash Flooding in Alabama, December 24 to 28, 2015EF2 · 40 events
- Tornadoes and Heavy Snow in California, December 24 to 25, 2015$1.2 million · EF1 · 8 events
- Flooding in Alabama, December 24 to 25, 2015$4.2 million · 4 events
- Flooding in Georgia, December 24 to 31, 2015$250,000 · 4 events
- High Wind in Michigan, December 24, 2015$146,000 · 60 kt wind · 13 events
- Tornado and Flash Flooding in Mississippi, December 24 to 25, 2015$77,000 · EF0 · 13 events
- Winter Storm and Heavy Snow in Colorado, December 24 to 26, 201520 events
- Winter Weather in Nebraska, December 24, 20159 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609497, 609508, 609511, 609514, 609515, 609491, 609505, 609487, 609488, 609500.